Regan is a Denver singer and musician. Please visit her at:
www.BeatLupus.com, and www.ReganMizuno.com
OK everybody, here it is; that which I have been slightly postponing, because it is still rather hard to talk about. Nonetheless, I want very much to say out loud what has happened.
I was diagnosed several years ago with a severe kidney disease caused by systemic lupus erythematosus. That kidney disease was called WHO Class IV diffuse proliferative glomerulonephritis (gn). At the time, the best available treatment for this type of kidney lupus was chemotherapy. I was told the alternative to taking chemo was potentially staving off kidney disease by using prednisone, but with my particular case and with this particular kind of kidney disease, using prednisone alone would eventually lead to the death of the kidneys.
I was in a life threatening situation. I also knew only too well the deadly results of misdiagnosed kidney disease caused by lupus. I did not want to end up a statistic. So, given a bad choice (chemo) and a worse choice (not doing the chemo), I went ahead with the treatment. I was told that the regimen (a ‘good-chance-of-success’ regimen that had already been determined based on years of research) was to be six months of monthly infusions, followed by two years of quarterly infusions. The total number of treatments, which extended only slightly longer than the planned 2.5 years (due to a couple of slightly delayed treatments because of minor infections I’d incurred), was 14.
I was administered Cytoxan (Cyclophosphamide), a chemo most commonly used for breast cancer. I was shocked to learn I’d be receiving it and was given the same concentration of the drug as were cancer patients. Even though I’d had the blessing of drawn-out treatments (the space between even the tightest treatments was a month), I felt extremely fatigued, nauseous and, looking back now, I realized I had also been depressed. A memory just struck me funny: my rheumatologist saying to my mother, before I was to start treatment, “She’s going to feel like crap the next couple of years. But she WILL be OK”. And I was.